Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Northern Indiana

January 12, 2005Allen County, Indiana

NWS Northern Indiana issued this flash flood warning at Jan 12, 2005, 1:29 AM EST for Allen County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 1:29 AM EST (06:29 UTC)
Expired
Jan 12, 2005, 7:30 AM EST
In force
6 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-697 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 120637
FFWIWX
INC003-121230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
129 AM EST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 730 AM EST

* AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A RAIN AND SCATTERED THUNDERSTORMS OVER THE 
WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...FORT WAYNE...WOODBURN...HUNTERTOWN 
AND GRABILL.

...NEAR RECORD FLOODING ALONG SPY RUN CREEK EXPECTED...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. SNOWMELT WILL COMBINE WITH THE RAINFALL TO PRODUCE 
EXTREME AMOUNTS OF RUNOFF. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOOD WATERS WILL BE MOVING DOWN SPY RUN CREEK LATER THIS MORNING. 
AT 130 AM THE STAGE ON SPY RUN CREEK WAS 5.80 FEET AND RISING 
RAPIDLY. THE CREEK IS ANTICIPATED TO CREST BETWEEN 10 AND 12 FEET 
LATER THIS MORNING. THIS WILL FLOOD EASTBROOK AND WESTBROOK 
NEIGHBORHOODS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4094 8480 4093 8534 4119 8534 4120 8531
      4127 8531 4127 8525 4128 8523 4128 8480

$$
2 follow-up statements
000 
WGUS73 KIWX 120935
FFSIWX
INC003-121230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EST WED JAN 12 2005

...FLASH FLOOD WARNING CONTINUES...

THE FLASH FLOOD WARNING CONTINUES FOR

  ALLEN COUNTY IN INDIANA

UNTIL 730 AM EST...

..ANTICIPATED CREST OF SPY RUN CREEK LOWERED...

LESSER AMOUNTS OF RAINFALL IS NOW EXPECTED AS THE RAIN AND 
THUNDERSTORMS HAVE BECOME MORE SCATTERED. 

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF ARE POSSIBLE IN THE 
WARNED AREA. SNOWMELT WILL COMBINE WITH THE RAINFALL TO PRODUCE 
EXTREME AMOUNTS OF RUNOFF. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOOD WATERS WILL BE MOVING DOWN SPY RUN CREEK LATER THIS MORNING. 
AT 430 AM THE STAGE ON SPY RUN CREEK WAS 6.7 FEET AND RISING. THE 
CREEK IS ANTICIPATED TO CREST BETWEEN 8 AND 9 FEET LATER THIS 
MORNING.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$
000 
WGUS73 KIWX 121130
FFSIWX
INC003-121200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 AM EST WED JAN 12 2005

...FLASH FLOOD WARNING HAS BEEN CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR

  ALLEN COUNTY IN INDIANA

NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED
HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING
WITH PONDING OF WATER ON ROADS WILL CONTINUE...HOWEVER THE THREAT OF 
SERIOUS FLOODING HAS ENDED.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 12:50 AM EST, 39 minutes earlier.

Area forecast discussion, Jan 12, 12:50 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EST WED JAN 12 2005

.AVIATION...
WARM FRONT PROGGED TO LIFT NORTH TO IN/MI STATE LINE BY MIDDAY.
I295-300 ISENT LIFT ALONG FRONT WITH FAIRLY STEEP MID LEVEL LAPSE
RATES 6.5-7.5 C/KM WITH 50-60 KT LLJ AXIS FROM NE OK TO WEST CENTRAL
ILLINOIS FAVORABLE FOR REGENERATIVE CONVECTION WITH LOW MBE
VELOCITIES. HAVE TEMPO TSRA AT KFWA THIS AM AND WILL HAVE TO MONITOR
FOR INCLUSION/AMENNDMENT IF NEEDED AT KSBN. IFR TO LIFR CIGS UNTIL
WARM FRONT LIFTS NORTH. THEN LULL UNTIL STRONGLY DYNAMIC COLD FRONT
APPROACHES LATE IN FORECAST PERIOD...MAY HAVE SOME TIMING CONCERNS
WITH CONVECTION/COVERAGE WITH COLD FRONT BUT ENOUGH CONCERN TO MAKE
MENTION TOWARD END OF FORECAST PERIOD. LLWS NOT ADDED AT THIS
TIME...BUT DEPTH/STRENGTH OF SURFACE BASED INVERSION WILL BE KEY TO
LOW LEVEL WIND PROFILE AND SUBSEQUENT POSSIBLE NEED TO ADD WITH
STRENGTH OF LLJ BY END OF FORECAST PERIOD TO INCREASE TO 60-70 KTS.

&&

.SHORT TERM...
TONIGHT AND WEDNESDAY...FLOOD WATCH REMAINS IN EFFECT THRU THURSDAY
MORNING. INITIAL WAVE OUT OF FORECAST AREA THIS AFTERNOON AS SMALLER
SECONDARY WAVE CONTINUES TO TREK OVER THE FAR SOUTHERN CWA ATTM. FOG
BEING A CONCERN FOR TONIGHT...LOOKING AT LOW VSBYS IN IL EARLY THIS
AFTERNOON. MENTIONED FOG IN GRIDS WITH SHALLOW COLD LAYER AT
SURFACE...LIGHT EAST WINDS...AND WARM AIR PUSH ALOFT ABOVE INVERSION
LAYER. FORECAST SOUNDINGS SHOW CEILINGS FALLING TO 1/2 MILE OVER SE
CWA LATER TONIGHT. HELD OFF ON DENSE FOG ADVISORY FOR NOW, BUT
POSSIBLE THIS EVENING IF VSBYS FALL BLO 1/2 MILE. NEXT CONCERN IS
WITH WARM FRONT LIFTING THROUGH REGION EARLY ON WED. TEMPS SHOULD
SLOWLY INCR TONIGHT...BUT NEW SNOWPACK OVER SOUTHERN LOWER MI SHOULD
HOLD THE RISE IN TEMPS TILL LATE OVER FAR NORTHERN CWA. LOOKING AT
THETA-E 315K MOVING INTO THE SOUTHERN TIER OF CWA AFTER 06Z, SO
MENTIONED ISOL THUNDER WITH START OF LIFTING WARM FRONT IN THE
MORNING. MOST OF THUNDER TODAY HAS BEEN JUST SOUTH OF 315K OVER
SOUTHERN AND CENTRAL IN. MODELS SUGGEST 0.25-0.50 QPF POSSIBLE WITH
WARM FRONT...ESPECIALLY WITH THUNDER. TOMORROW AFTERNOON 45 KT WINDS
ARE AT 2K FT MOVE INTO THE SOUTHERN HALF OF CWA...AND COULD POSSIBLY
MIX DOWN TO SFC IN ANY CONVECTION THAT DVLPS TOWARDS EVE. MAX TEMPS
LOOK REASONABLE AND LEFT AS IS...BLO GUIDANCE. FAR SE WILL HAVE THE
BEST CHANCE TO WARM IN THE AFTERNOON AND COULD POSSIBLY REACH
60.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...COLD FRONT SHOULD MOVE ACROSS THE
AREA WEDNESDAY NIGHT AND EARLY THURSDAY WITH TEMPERATURES TURNING
MUCH COLDER FOR THURSDAY. WENT WITH BLEND OF GFS/ETA FOR FROPA
TIMING...EARLY THURSDAY ABOUT 09Z FAR WEST...BEH... TO 15Z AOH AREA.
MOST PRECIP SHOULD FALL AS RAIN...ALTHOUGH A PROLONGED PERIOD OF
LAKE EFFECT SNOW IS EXPECTED. DELTA TS EXCEED 20...HOWEVER...
BASICALLY A WESTERLY FETCH SHOULD LIMIT AMOUNT OF
SNOWFALL...ESPECIALLY OVER THE INDIANA COUNTIES. TEMPERATURES WILL
FALL WELL BELOW NORMAL BY FRIDAY AND STAY COLD THROUGH THE WEEKEND
AS GFS...ECMWF AND CANADIAN ALL INDICATE LONGWAVE TROF BECOMING
ESTABLISHED OVER THE GREAT LAKES AREA. OTHER THAN LAKE EFFECT
SNOW...LOOKS LIKE A DRY PERIOD FROM FRIDAY THROUGH EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...

IN...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.
MI...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.
OH...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.

&&
Hazardous weather outlook, Jan 11, 5:11 AM EST, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EST TUE JAN 11 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
511 AM EST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN WILL FALL EARLY THIS
MORNING OVER EXTREME NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN.
ANOTHER INCH OR TWO OF SNOW IS POSSIBLE THIS MORNING IN SOUTHERN
MICHIGAN. A LIGHT COATING OF ICE IS POSSIBLE EARLY THIS MORNING OVER
EXTREME NORTHERN INDIANA AND FAR NORTHWEST OHIO. TEMPERATURES WILL
RISE ABOVE FREEZING BY THIS AFTERNOON CHANGING THE PRECIPITATION TO
RAIN.

RAIN WILL CONTINUE TONIGHT. THE COMBINATION OF RAIN...SNOWMELT AND
SATURATED GROUND MAY BEGIN TO LEAD TO FLOODING OF SMALL STREAMS AND
LOW LYING AREAS. STREET DRAINS BLOCKED BY SNOW MAY RESULT IN MINOR
FLOODING ON ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING AS A STRONG COLD FRONT CROSSES THE REGION. AT THIS
TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE
HEAVY RAIN AND WIND GUSTS TO 40 MPH.

THE POSSIBILITY OF FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL
CONTINUE WEDNESDAY NIGHT WITH THE ADDITIONAL HEAVY RAIN. LARGER
RIVERS WILL ALSO BEGIN TO RISE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:40 AM ESTFlash Flood WarningIWXBlackford, Grant, Jay6 hr

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.